Pharmacists are key to communicating the risk of Achilles tendon rupture from statin use.
By Emily Jacobs
One adverse drug reaction may be a coincidence. Three or more adverse reactions in the same patient, however, and most researchers would suspect a link to the medication. Such was the case for one patient who experienced severe tendinopathy after receiving statin therapy.
A 40-year-old male patient was taking rosuvastatin for high cholesterol, but was otherwise healthy and athletic. Six months after starting the statin, he had a complete rupture of his left Achilles tendon during an indoor soccer match. After being taken off the rosuvastatin and receiving surgical repair and physical therapy, the patient was back to normal.
Nine months after the rupture, he resumed rosuvastatin and within a month, began to experience severe tightness and pain in both Achilles tendons. Switching statins did not resolve this tightness. In fact, the patient reported that he could barely walk after only five days on the new statin.
“There was a clear link in our minds, as researchers, that this was statin-induced,” said case report lead author Dr. Nader H. Moniri, associate dean for research at Mercer University College of Pharmacy. “We started looking in the literature, and there were many more case reports that suggest that patients who are on statins can have symptoms ranging from tendonitis to bilateral spontaneous ruptures of the Achilles tendon.”
Additional research is needed to determine whether there is a significant association between statins and Achilles rupture and the possible mechanism behind it. So far, retrospective chart analyses have found no such link.
Pharmacists Can Warn of Potential Side Effects
Moniri was especially concerned with the way a patient may learn—or not learn—about the reported link between statins and tendon injuries. Most statin prescriptions are written by general practitioners, followed by cardiologists. General practitioners, however, are less familiar with the potential link between statin use and tendon rupture.
In Moniri’s case report, the patient’s orthopedic surgeon knew of the reported link between statin use and tendon rupture and brought it to the patient’s attention. The patient’s primary-care provider, however, had been unaware of any such connection. Moniri’s team recently published the case report in the October 2018 issue of Mayo Clinic Proceedings to help inform prescribers and the broader medical community of the possible risk of tendonopathys with statin use. Mercer’s College of Health Professions physical therapy faculty member Dr. Timothy McMahon, physical therapy faculty at Mercer’s College of Health Professions and director of Mercer’s Physical Therapy Clinic, also collaborated on the study.
This recent case report demonstrates pharmacists’ key role in spotting adverse events. Because of their direct contact with patients, pharmacists are often the first to learn about medication effects. Pharmacists can alert patients, prescribers and even researchers to potential adverse events, even from older drugs that are otherwise well-tolerated. If previous studies have not confirmed such events and reports are not widely published, clinicians may not be aware of them.
Lack of communication from patients could be a significant reason why primary-care providers are unaware of the risk of tendon rupture with statin use, Moniri said. “Patients [with tendopathy] may not be making that link. They may be seeing an orthopedic surgeon for tendon issues and there may be a lack of communication back to the general practitioner,” he said. Pharmacists are vital in helping bridge this communication gap and increasing awareness of the potential link between statin use and Achilles tendon diseases, including rupture.